Call Us at (310) 278-4200 to Schedule a Consultation
Choose language:

Call us Today (310) 278-4200

8500 Wilshire Blvd. Suite 615 | Beverly Hills, CA 90211

Finasteride and Gynecomastia

Posted on Friday, January 9th, 2015 by admin

Almost all medications have some reported side effects, with certain side effects more common than others. Recently, finasteride has come into the spotlight as a potential cause of gynecomastia. Finasteride is commonly used for male pattern baldness (Propecia) and benign prostatic hypertrophy (Proscar). It was initially approved by the FDA for the treatment of BPH in 1992 and for baldness in 1997.

http://www.meds4all.co.uk/images/product/propecia-l.jpg

To understand why there is a link between finasteride and gynecomastia involves knowing how it works. Finasteride inhibits 5 alpha reductase, which is an enzyme responsible for the conversion of testosterone to dihydrotestosterone. When this testosterone pathway is blocked, the testosterone becomes converted to estradiol. This leads to increased estrogen levels which may stimulate breast tissue to grow, leading to gynecomastia.

There are no scientific studies that state the risk of developing gynecomastia when taking finasteride. However, there are several case reports of men developing gynecomastia when on the medication. There is a higher incidence when taking the higher dose (5mg) as opposed to the lower dose (1mg). Onset is also variable with men developing gynecomastia anywhere from 2 month to 1 year after beginning the medication. In certain cases when the medication was stopped the gynecomastia resolved, but in other cases it persisted.

One of the most frequent questions I am asked is in regards to the chance of the gynecomastia coming back if continuing the finasteride. There is no definitive answer to this question. I counsel my patients in the following way:

  1. If they had the gynecomastia before starting finasteride and it did not get worse while on it, then there is a good chance that it will not recur if they continue using the finasteride.

  1. If they did not have gynecomastia before starting the medication, but then developed it, they would then have to determine whether their response to the medicine’s benefits (hair growth, etc) is worth the risk that they may redevelop gynecomastia.

To learn more about gynecomastia, and to see before and after pictures, please visit drdadvandplasticsurgery.com or www.gynecomastialosangeles.org.

This entry was posted in Gynecomastia. Bookmark the permalink.

TOP